Flash Flood, Petroleum
- When
- June 27, 6:46 PM MST to 8:00 PM MST
- Where
- Petroleum County, 22 mi NW of Winnett
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.233, -108.683
91 inches of rain in a little over an hour. The heavy rain was accompanied by 4 to 6 inches of pea sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A nearly stationary thunderstorm across western Petroleum county produced 3.91 inches of rain in a little over an hour. The heavy rain was accompanied by 4 to 6 inches of pea sized hail. The combination of the rain and hail led to drifts that were nearly a foot deep. The Little Bear creek came out of it's banks in spots and led to basement flooding in one home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 27, 1:30 PM MST, 5 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 230 PM MDT MON JUN 27 2005 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THRU WEDNESDAY... WEAK SHORTWAVE RIDGING FROM THE SW THIS AFTERNOON. IN COMBINATION WITH THE COOLER AND DRIER SURFACE HIGH PRESSURE CENTERED OVER SASKATCHEWAN...THE AIRMASS HAS STABILIZED WITH PARTIAL CLEARING...ESPECIALLY IN OUR SOUTH. LOTS OF FACTORS IN PLACE FOR A POTENTIAL FLASH FLOOD THREAT TONIGHT...PER ONGOING FORECAST. INTENSIFYING SHORTWAVE SYSTEM AHEAD OF THE MAIN UPPER TROUGH MOVING THRU WESTERN MT AND WESTERN WY THIS AFTERNOON. MODELS SLOW THIS DOWN AND CONTINUE TO INTENSIFY IT AS IT MOVES NE ACROSS OUR AREA LATE TONIGHT AND TUE MORN. MODELS ALL LOOK WET AND IN ARE IN GOOD AGREEMENT WITH THIS IN DEVELOPING STRONG LIFT AND BEST MOISTURE IN OUR NORTH ALONG WITH A GOOD SURFACE SYSTEM. PREFER THE SLOWER GFS PER PMD. WITH THE AIRMASS ALREADY MOIST...RECENT WET HISTORY...1 HR FLASH FLOOD GUIDANCE BELOW 2 INCHES MANY COUNTIES...PREVIOUS RAINS...AND LIGHT WINDS ALOFT FAVOR MORE INCIDENCES OF OF FLOODING...ESPECIALLY NORTH OF MISSOURI RIVER. THE INTENSE MAIN UPPER TROUGH MOVES THRU NE MT TUE NIGHT. AIRMASS AGAIN BECOMES QUITE UNSTABLE AND REMAINS MOIST...WITH GOOD 0-6KM SPEED SHEAR IN THE EVENING UP TO 50KT. MODELS GENERATE GOOD LIFT AND HIGH CAPES...GFS TYPICALLY CONVECTIVELY OVERDONE...BUT NONETHELESS EXPECT A SIGNIFICANT OUTBREAK OF SEVERE WEATHER. THINGS SETTLE DOWN AFTER THE TROUGH FINALLY PASSES WITH JUST ENOUGH LINGERING MOISTURE FOR ISOLATED SHOWERS. MODELS SHOW AFTERNOON TEMPS IN COOLER AIRMASS WITH AND BEHIND TROUGH TO FALL TO 7-8C AT 850 MB IN AFTERNOON...SO HAVE LOWERED HIGHS. SIMONSEN .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... WEAK SHORTWAVE RIDGING...OR AT LEAST ZONAL FLOW...EXPECTED WEDNESDAY NIGHT THRU FRIDAY. THIS WILL GIVE THE REGION A BREAK FROM PRECIPITATION FOR THE MOST PART. A FAST MOVING SHORTWAVE IN THIS FLOW COULD PROVIDE A FEW LIGHT SHOWERS...BUT NOTHING ALL THAT SIGNIFICANT COMPARED TO RECENT PRECIPITATION AMOUNTS. COOLER AIRMASS IN PLACE SO TEMPERATURES LIKELY TO BE AT LEAST FEW DEGREES BELOW NORMAL. ANOTHER UPPER TROF AND FRONT MOVE INTO THE PACIFIC NORTHWEST FOR THE WEEKEND BRINGING A RETURN TO SOUTHWEST FLOW ALOFT FOR NORTHEAST MONTANA. POTENTIAL STORMS SATURDAY WILL DEPEND ON WHETHER MODELS TIMING IS ABOUT RIGHT. SHOULD THEY BE FAST STORMS COULD END UP ON OUR WESTERN DOORSTEP...BUT NOT QUITE MAKE IT INTO THE CWA. SUNDAY AND MONDAY LOOKING MUCH BETTER FOR STORMS AS IT APPEARS SOUTHWEST FLOW ALOFT AND SURFACE TROFINESS TO BE FIRMLY ENTRENCHED. TEMPERATURES SHOULD START RISING SUNDAY AND CONTINUE MONDAY WITH THERMAL RIDGE MOVING IN AHEAD OF NEXT COLD FRONT. && .AVIATION...VFR REST OF THE AFTERNOON THEN DROPPING BELOW IN AND NEAR THUNDERSTORMS THIS EVENING. OVERRUNNING RAIN DEVELOPS ACROSS NORTHEAST MONTANA TONIGHT WITH PERIODS OF MVFR TO LIFR CONDITIONS TONIGHT AND TOMORROW MORNING POSSIBLE AT ALL TAF SITES. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT AND TUESDAY MORNING FOR MTZ016>020-023>025-027-059-061>062. LAKE WIND ADVISORY FOR FORT PECK LAKE FROM 9 PM TONIGHT UNTIL NOON TUESDAY. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 554 PM MDT MON JUN 27 2005 MTZ016>027-059>062-290000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 554 PM MDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT THERE IS A SEVERE THUNDERSTORM WATCH FOR A PART OF THE AREA TONIGHT. SEE GTFWCNGGW OR WWUS65 FOR SPECIFICS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR MUCH OF NORTHEAST MONTANA. FOR DETAILS PLEASE SEE GTFFFAGGW OR WGUS65 KGGW. A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT TONIGHT FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT THROUGH NOON TUESDAY. FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW. A FLASH FLOOD WATCH IS IN EFFECT THROUGH NOON TUESDAY FOR MUCH OF NORTHEAST MONTANA. FOR DETAILS PLEASE SEE GTFFFAGGW OR WGUS65 KGGW. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON AND PERSIST THROUGH THE EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL. A LAKE WIND ADVISORY FOR FORT PECK LAKE MAY BE NEEDED WEDNESDAY AFTERNOON. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457983.